Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 179, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 8, 2012, 3:09 PM CDT for Tallahatchie County, Yalobusha County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2012, 3:09 PM CDT (20:09 UTC)
- Expired
- May 8, 2012, 3:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Tallahatchie County, MS, Yalobusha County, MS
The radar
The Memphis radar (KNQA), 144 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
548
WUUS54 KMEG 082009
SVRMEG
MSC135-161-082100-
/O.NEW.KMEG.SV.W.0179.120508T2009Z-120508T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CDT TUE MAY 8 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
WEST CENTRAL YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 400 PM CDT
* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ENID...OR
NEAR CHARLESTON...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ENID AND
GEORGE PAYNE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3390 8992 3406 9013 3416 9004 3416 8998
3414 8976
TIME...MOT...LOC 2009Z 299DEG 12KT 3407 9001
$$
BORGHOFF3 follow-up statements
204 WWUS54 KMEG 082022 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 322 PM CDT TUE MAY 8 2012 MSC135-161-082100- /O.CON.KMEG.SV.W.0179.000000T0000Z-120508T2100Z/ YALOBUSHA MS-TALLAHATCHIE MS- 322 PM CDT TUE MAY 8 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR NORTHEASTERN TALLAHATCHIE AND WEST CENTRAL YALOBUSHA COUNTIES... AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ENID...OR 6 MILES NORTHEAST OF CHARLESTON...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TILLATOBA. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3405 9007 3414 9000 3414 8976 3390 8992 TIME...MOT...LOC 2022Z 299DEG 12KT 3405 8996 $$ BORGHOFF
267 WWUS54 KMEG 082039 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 339 PM CDT TUE MAY 8 2012 MSC135-161-082100- /O.CON.KMEG.SV.W.0179.000000T0000Z-120508T2100Z/ YALOBUSHA MS-TALLAHATCHIE MS- 339 PM CDT TUE MAY 8 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR NORTHEASTERN TALLAHATCHIE AND WEST CENTRAL YALOBUSHA COUNTIES... AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TILLATOBA...OR 6 MILES SOUTH OF GEORGE PAYNE STATE PARK...MOVING EAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TILLATOBA. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3403 8999 3413 8994 3414 8976 3395 8989 TIME...MOT...LOC 2039Z 282DEG 12KT 3405 8989 $$ BORGHOFF
222 WWUS54 KMEG 082045 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 345 PM CDT TUE MAY 8 2012 MSC135-161-082055- /O.CAN.KMEG.SV.W.0179.000000T0000Z-120508T2100Z/ YALOBUSHA MS-TALLAHATCHIE MS- 345 PM CDT TUE MAY 8 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TALLAHATCHIE AND WEST CENTRAL YALOBUSHA COUNTIES IS CANCELLED... AT 345 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 3403 8999 3413 8994 3414 8976 3395 8989 TIME...MOT...LOC 2045Z 282DEG 12KT 3405 8987 $$ BORGHOFF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:56 PM CDT, 13 minutes earlier.
Area forecast discussion, May 8, 2:56 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 256 PM CDT TUE MAY 8 2012 .DISCUSSION... A WEAK FRONTAL SYSTEM HAS STALLED ACROSS NORTHERN MISSISSIPPI THIS AFTERNOON. A SUBTLE MID LEVEL SHORTWAVE THAT MOVED FROM THE SOUTHERN PLAINS INTO THE MID SOUTH THIS AFTERNOON IN SOUTHWEST FLOW ALOFT HAS INTERACTED WITH THE FRONT AND A MODERATELY UNSTABLE ATMOSPHERE TO RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS NEAR THE FRONT. SBCAPES ARE CURRENTLY IN EXCESS OF 1500 J/KG WITH LI/S BETWEEN -3C AND -5C OVER NORTH MISSISSIPPI. A FEW STRONG STORMS ARE STILL POSSIBLE THROUGH EARLY THIS EVENING OVER THESE AREAS...BUT SEVERE WEATHER IS NOT ANTICIPATED AS MID LEVEL LAPSE RATES REMAIN MODEST AND DEEP LAYER SHEAR REMAINS WEAK. NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD CONTINUE LATE INTO THIS EVENING AS A MESOSCALE CONVECTIVE VORTEX NOW OVER SOUTHERN ARKANSAS MOVES EAST AND SUSTAINS CONVECTION OVER THE AREA. CONVECTION SHOULD EVENTUALLY WANE AFTER MIDNIGHT AS INSTABILITY WEAKENS. FURTHER NORTH...HIGH PRESSURE WILL BUILD INTO THE AREA AND KEEP CONDITIONS DRY AND COOLER. THE STALLED FRONT SHOULD ADVANCE FURTHER SOUTH ON WEDNESDAY AS AN UPPER LOW OVER SOUTHERN MINNESOTA MOVES SOUTHEASTWARD INTO THE OHIO VALLEY AND FORCES THE FRONT TO THE GULF COAST. ANY LINGERING SHOWERS ACROSS PORTIONS OF NORTHERN MISSISSIPPI SHOULD END BY LATE MORNING WITH HIGH PRESSURE BUILDING SOUTH OVER THE ENTIRE FORECAST AREA. THIS SHOULD BRING DRY AND COOLER TEMPERATURES TO THE MID SOUTH BY TOMORROW AFTERNOON WITH MUCH LOWER HUMIDITY LEVELS. DRY AND SEASONABLE WEATHER WITH CONTINUED LOW HUMIDITY SHOULD PERSIST THROUGH THE END OF THIS WEEK AS HIGH PRESSURE SLIDES SOUTHEAST ACROSS THE REGION. BETTER MOISTURE WILL RETURN BY NEXT WEEKEND AS SURFACE WINDS TURN SOUTHERLY AND A SERIES OF WEAK UPPER LEVEL LOW PRESSURE SYSTEMS MOVE ACROSS THE MID SOUTH THROUGH EARLY NEXT WEEK. THIS WILL RESULT IN SLIGHTLY WARMER TEMPERATURES...HIGHER HUMIDITY...AND INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS THAT SHOULD CONTINUE THROUGH THE END OF THE EXTENDED FORECAST PERIOD. JLH && .AVIATION... 18Z TAF CYCLE VFR CONDITIONS EXPECTED AT ALL TAF SITES FOR THE NEXT 24 HOURS. A SMALL BATCH OF SHOWERS AND EMBEDDED STORMS HAS BEEN NEARLY STATIONARY OVER ARKANSAS FOR MOST OF THE MORNING. A LARGE CONFLUENT ZONE BETWEEN A TROUGH DIGGING INTO THE GREAT LAKES AND THE RIDGE OVER THE GULF...AND EMBEDDED SHORT WAVES APPEAR TO BE TRIGGERING THIS ACTIVITY. HOWEVER GIVEN THE LACK OF MORE LOCALIZED FOCUS...CONFIDENCE REMAINS LOW WITH RESPECT TO COVERAGE AND LOCATION OF THESE SHOWERS THROUGH TONIGHT. KEPT VCSH MENTION AT KTUP LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING WITH ALL OTHER LOCATIONS DRY. BORGHOFF && .PRELIMINARY POINT TEMPS/POPS... MEM 62 78 56 79 / 40 10 0 0 MKL 54 77 47 75 / 30 0 0 0 JBR 55 77 51 77 / 20 0 0 0 TUP 61 78 52 77 / 60 20 0 0 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 8, 11:16 AM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1116 AM CDT TUE MAY 8 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091830- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1116 AM CDT TUE MAY 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING ACROSS PORTIONS OF NORTHERN MISSISSIPPI...GENERALLY ALONG AND SOUTH OF A CLARKSDALE TO TUPELO LINE. THE MAIN THREATS WITH THE STRONGEST STORMS WILL BE GUSTY WINDS UP TO 40 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JLH
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:09 AM CDT | Dense Fog Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Itawamba, Lafayette and 7 more | 5 hr |
| May 8, 4:13 PM CDT | Special Weather Statement | MEG | Monroe | 32 min |
| May 8, 4:45 PM CDT | Special Weather Statement | MEG | Monroe | 30 min |
| May 8, 4:53 PM CDT | Special Weather Statement | MEG | Chickasaw | 37 min |
| May 8, 5:14 PM CDT | Special Weather Statement | MEG | Monroe | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.